Page 1 of 2 12 LastLast
Results 1 to 10 of 15

Thread: Prednisone

  1. #1
    Join Date
    Dec 2011
    Posts
    17
    Thanks
    1
    Thanked 0 Times in 0 Posts

    Default Prednisone

    If I take this medication just during a flare, and not constant, would it be less likely to cause serious side effects, or could it likely do so anyways? Just trying to decide if it's worth it or not.

  2. #2
    tgal's Avatar
    tgal is offline Super Moderator Super ModeratorEmperor of the Solar System
    Join Date
    Jan 2010
    Location
    Houston, Texas
    Posts
    4,521
    Thanks
    1,547
    Thanked 1,740 Times in 1,211 Posts

    Default

    Shelby,

    I know how tempting that is but steroids can't be started and stopped like that. The doses must be lowered slowly or it can mess up the chemical balance in your brain and cause many more problems. I am not sure what dose the doctor has you on but talk to him/her about how you are feeling and let him/her know that you want on the lowest dose possible while still helping you. If you decide to go off of the meds you MUST do it with the help of your doctor and reduce the dose slowly over time in order to not damage your body.

    Hope that helps!
    Mari

    Success is not final, failure is not fatal: it is the courage to continue that counts.

    ~Winston Churchill~







  3. The Following 2 Users Say Thank You to tgal For This Useful Post:

    chinadoll (01-20-2012), Ellie Hansen (03-08-2012)

  4. #3
    Join Date
    Aug 2011
    Location
    Wellington, NZ
    Posts
    167
    Thanks
    80
    Thanked 34 Times in 28 Posts

    Default

    I'm confused now because my GP has given me prednisolone to take for 3 weeks, then stop....why would this be?

  5. #4
    tgal's Avatar
    tgal is offline Super Moderator Super ModeratorEmperor of the Solar System
    Join Date
    Jan 2010
    Location
    Houston, Texas
    Posts
    4,521
    Thanks
    1,547
    Thanked 1,740 Times in 1,211 Posts

    Default

    Quote Originally Posted by Shine View Post
    I'm confused now because my GP has given me prednisolone to take for 3 weeks, then stop....why would this be?
    Steroids should always be tapered down, even when used for a short period of time. I will say, however, that short term usage and stoppage isn't quite as dangerous as long term use without tapering but in reality there should always be a taper down.

    Let me add one thing though... I am not a doctor and you should never take my advice over your doctors (or anyone elses for that matter). Use what you learn here to be informed and take the info with you to your next appointment
    Last edited by tgal; 01-15-2012 at 09:05 PM.
    Mari

    Success is not final, failure is not fatal: it is the courage to continue that counts.

    ~Winston Churchill~







  6. The Following 2 Users Say Thank You to tgal For This Useful Post:

    Desleywr (01-16-2012), Shine (01-15-2012)

  7. #5
    Join Date
    Aug 2011
    Location
    Wellington, NZ
    Posts
    167
    Thanks
    80
    Thanked 34 Times in 28 Posts

    Default

    I'm going to the doctors on Friday and that's before I'm due to stop them so I'll have a chat with him about it.

    I do feel a bit better since starting the prednisolone. Not great, but better. Should I accept 'better' or fight for feeling great? Thats the question. Hmm.

  8. #6
    Join Date
    Mar 2011
    Location
    pinjarra, western australia
    Posts
    2,896
    Blog Entries
    1
    Thanks
    1,386
    Thanked 1,610 Times in 1,102 Posts

    Default

    tgal, it is good to see the "wise old lady" lol, sharing her wisdom.

    shine, there are great words of wisdom here.
    this type of medicine creates a chemical reation with our body.
    this is what makes it work so well.
    but stopping it too quickly......
    or taking it periodolically, (not as prescribed), changes this chemical reation.
    it can actually do you harm to not use as prescribed.

    it is this type of modern drug that allows us to live a "more normal" life.
    before these drugs, lupus was considered terminal.
    with these drugs we can live a "full term" life.

    i hate the idea of using drugs.
    but i hate the idea of dying more.

  9. The Following 2 Users Say Thank You to steve.b For This Useful Post:

    Corella (04-22-2012), tgal (01-16-2012)

  10. #7
    Join Date
    Aug 2011
    Location
    Rockingham, Perth Western Australia
    Posts
    273
    Thanks
    139
    Thanked 48 Times in 41 Posts

    Default

    Yes the comments above are perfectly correct. I was put on it for a month tapering up and then stopping straight with no tapering. I had a heart spasam with an angina graham 2dys after stoping,which was apparently caused by the Prendisone as per the cardio! My great reaction of loss of pain etc etc helped to prove ai of some sort!
    Desley
    For every dark cloud there is a silver lining!
    Diagnosed: Lupus; mesenteric panniculitis; fat nacrosis;

  11. The Following User Says Thank You to Desleywr For This Useful Post:

    tgal (01-16-2012)

  12. #8
    rob is offline Super Moderator Super ModeratorEmperor of the World
    Join Date
    Feb 2008
    Posts
    3,681
    Thanks
    426
    Thanked 1,105 Times in 628 Posts

    Default

    There's not much I can add here, as you folks have already said what needs to be said.

    Good information and advice from all. This is the sort of question that needs an answer
    ASAP because of the danger involved with suddenly stopping Prednisone and other steroids.

    Thanks to everyone for contributing to this thread. You guys and gals rock.

    Rob

  13. #9
    Join Date
    Dec 2011
    Posts
    17
    Thanks
    1
    Thanked 0 Times in 0 Posts

    Default

    I am taking it for a month as well. I'm on 20mg a day and I really feel better with it. I don't want the option of taking it daily, long term, I don't think. If after a year, it gives me heart disease, would it of been worth it, no. I just wonder the risks taking it here and there instead of constantly, I'll ask my doctor I guess. Shine, I don't think your going to ever feel excellent again, what a nice thought though.

  14. #10
    tgal's Avatar
    tgal is offline Super Moderator Super ModeratorEmperor of the Solar System
    Join Date
    Jan 2010
    Location
    Houston, Texas
    Posts
    4,521
    Thanks
    1,547
    Thanked 1,740 Times in 1,211 Posts

    Default

    Quote Originally Posted by shelby View Post
    I am taking it for a month as well. I'm on 20mg a day and I really feel better with it. I don't want the option of taking it daily, long term, I don't think. If after a year, it gives me heart disease, would it of been worth it, no. I just wonder the risks taking it here and there instead of constantly, I'll ask my doctor I guess. Shine, I don't think your going to ever feel excellent again, what a nice thought though.
    First off the majority of people don't take 20 mg a day forever. When not in a flare the doctor will drop you down to 5mg or less (even 0). I understand the fear of heart disease but please remember that Lupus itself can attack your heart and that can be much more damaging then the steroids. Believe me I have a love/hate relationship with steroids and don't want to be on them any longer than necessary but I do know enough about this disease to know that treating myself can be very dangerous. I took myself off of a med for several weeks and went into such a bad flare that I am still trying to get out of it 6 months later.

    The meds do suck but the disease sucks worse. All I am saying is to talk to your doctor and get a plan that won't harm you
    Mari

    Success is not final, failure is not fatal: it is the courage to continue that counts.

    ~Winston Churchill~







  15. The Following 2 Users Say Thank You to tgal For This Useful Post:

    chinadoll (01-20-2012), steve.b (01-17-2012)

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •